South Dakota, 2024

Damaging Wind in South Dakota, May 6, 2024

May 6, 2024 · NWS UNR · 1 event in 1 county or zone

A thunderstorm briefly became severe over far northeast Pennington County, producing wind gusts up to 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm briefly became severe over far northeast Pennington County, producing wind gusts up to 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 6, 10:46 AM MST, 1 hour 34 minutes earlier. Its key messages:

  • -Very windy with a slight chance of stronger thunderstorms today. -Very strong winds possible tonight and Tues across northeast WY, the Black Hills, and northwest SD. -Unsettled and cool through mid week, then slowly warming.
Area forecast discussion, May 6, 10:46 AM MST, 1 hour 34 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
1146 AM MDT Mon May 6 2024

.KEY MESSAGES...

-Very windy with a slight chance of stronger thunderstorms today.

-Very strong winds possible tonight and Tues across northeast WY,
 the Black Hills, and northwest SD.

-Unsettled and cool through mid week, then slowly warming.

&&

.DISCUSSION...(Today Through Sunday)
Issued at 311 AM MDT Mon May 6 2024

09Z upper level analysis has strong closed low over southwest WY
with 110kt jet rounding the base of the main trof. Showers and
isolated storms are lifting north across the area at the moment.
At the surface, low pressure is located across southeast WY with
in inverted trof extending into eastern MT. Strong southeast winds
are present across the forecast area, with temperatures in the
50s.

Vigorous and complex system will affect the area for the next
several days, as the upper low lifts across western SD, pinwheels
through western ND, then finally shifts southeast by mid week.
Cool and unsettled conditions, along with a lot of wind, will be
the main weather story for the next several days.

On the precip side of things, surface low pressure and associated
trof will swing northeast across the area today. Along the trof, a
few stronger storms are expected early this afternoon to the north
and east of the Black Hills. Modest CAPE, good shear, and low
level helicity could produce an isolated tornado with these
storms. Threat is short lived as the trof shifts quickly northeast
by late afternoon. More widespread rains will impact northeastern
WY, the western portions of the Black Hills, and northwestern SD,
as abundant moisture wraps around the backside of the low. Some
light snow will be possible across the higher elevations of the
Black Hills tonight into Tuesday night.

On the wind side of things, very windy conditions are expected
with this very dynamic system. West to southwest winds will
increase again today as the surface trof swings north of the
area. Have issued a Wind Advisory for much of the SD plains
starting at noon today with winds persisting into the evening. As
the surface low and upper low become stacked tonight, winds could
increase even more across parts of northeastern WY, the Black
Hills, and northwestern SD. A High Wind Watch remains in affect
for this evening into Tuesday.

Precip chances decrease on Tuesday as the system spins across
western ND, but very windy conditions will persist across western
SD, especially far northwest SD where Warning criteria winds will
be possible. Upper low finally starts to weaken on Wednesday, as
it tracks back southeast across central and eastern SD. Windy
conditions will persist along with chances for showers and
isolated thunder.

Drier and less windy conditions will slowly work back into the
area late Thursday into Friday as weak high pressure slides into
the area from the northwest. Temperatures will climb back into the
60s for Friday and Saturday, with some 70s returning for Sunday.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Tuesday)
Issued At 1144 AM MDT Mon May 6 2024

Showers and storms are expected this afternoon and tonight over
much of the forecast area. MVFR/IFR conditions can be expected
with these showers and storms. Winds will shift out of the west-
northwest throughout the day, with gusts 35-50 knots possible by
early afternoon through the late evening hours. These strong winds
will persist through the overnight hours.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 11 PM MDT this evening for SDZ001-002-
     012>014-026-027-030>032-041>043-073>075-078.
     High Wind Watch from 6 PM MDT this evening through Tuesday
     afternoon for SDZ001-012-013-024>026-028>031-072>074-078.
     Wind Advisory until 11 PM MDT /midnight CDT/ this evening for
     SDZ044-046-047-049-076-077.
WY...High Wind Watch from 6 PM MDT this evening through Tuesday
     afternoon for WYZ054-056-057-060.
&&

DISCUSSION/KEY MESSAGES...15
AVIATION...Dye
Hazardous weather outlook, May 6, 10:40 AM MST, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1140 AM MDT Mon May 6 2024

SDZ024-027>029-041-074-075-WYZ054>059-071300-
Northern Black Hills-Southern Foothills-Central Black Hills-
Southern Black Hills-Western Fall River-Hermosa Foothills-
Eastern Fall River-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston County Plains-Newcastle-
1140 AM MDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Strong southerly winds will be possible across the western South
Dakota plains this afternoon. Gusts of 55 to 60 mph are possible,
especially along and south of I-90. Rain showers will also be
possible over the region tonight into Tuesday

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.

Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ001-012-013-025-026-030-031-042-044-072-073-076-077-WYZ060-
071300-
Harding-Butte-Northern Meade Co Plains-Northern Foothills-
Rapid City-Custer Co Plains-Pennington Co Plains-
Northern Oglala Lakota-Bennett-Sturgis/Piedmont Foothills-
Southern Meade Co Plains-Southern Oglala Lakota-Southern Jackson-
Northeastern Crook-
1140 AM MDT Mon May 6 2024

This Hazardous Weather Outlook is for portions of northwestern
South Dakota...southwestern South Dakota...and northeast Wyoming.

.DAY ONE...This Afternoon and Tonight

There is a marginal risk (level 1 of 5) of severe thunderstorms
today, meaning that isolated severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.

Outside of storms, strong winds are also expected. Winds will
shift to the west by this evening with widespread gusts of 60 to
70 mph possible across northwestern South Dakota, portions of
northeastern Wyoming, and in the foothills of the Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected.

Winds will begin to decrease Wednesday. Isolated thunderstorms
are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

SDZ002-014-032-043-046-047-049-078-071300-
Northern Perkins-Ziebach-Haakon-Northern Jackson-Mellette-Todd-
Tripp-Southern Perkins-
1140 AM MDT Mon May 6 2024 /1240 PM CDT Mon May 6 2024/

This Hazardous Weather Outlook is for portions of western South
Dakota.

.DAY ONE...This Afternoon and Tonight

There is a slight risk (level 2 of 5) of severe thunderstorms
today, meaning that scattered severe storms are possible. Primary
hazards include large hail and strong winds. A tornado or two may
also be possible.

Winds will shift to the west by this evening with widespread
gusts of 60 to 70 mph possible across northwestern South Dakota,
portions of northeastern Wyoming, and in the foothills of the
Black Hills.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Winds will remain strong on Tuesday, and some isolated
thunderstorms are possible in the evening. Severe weather is not
expected. Some snow will be possible in the Black Hills.

Snow will continue over the Black Hills Wednesday. Winds will
begin to decrease, but still remain breezy. Isolated
thunderstorms are possible, but severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, May 6, 10:09 AM MST, 2 hours 11 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1109 AM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1018 AM     Non-Tstm Wnd Gst 11 SW Parmelee          43.23N 101.20W
05/06/2024  M53 mph          Todd               SD   Mesonet

1052 AM     Non-Tstm Wnd Gst 1 NE Midland            44.08N 101.14W
05/06/2024  M51 mph          Haakon             SD   Mesonet

&&

DYE
Special weather statement, May 6, 11:09 AM MST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1209 PM MDT Mon May 6 2024

SDZ012-013-061845-
Butte SD-Northern Meade Co Plains SD-
1209 PM MDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL BUTTE AND NORTH
CENTRAL MEADE COUNTIES THROUGH 1245 PM MDT...

At 1208 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Fairpoint, or 32 miles northeast of Sturgis,
moving north at 35 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of east central Butte
and north central Meade Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
northwestern and west central South Dakota.

&&

LAT...LON 4461 10290 4461 10300 4493 10331 4501 10292
TIME...MOT...LOC 1808Z 164DEG 33KT 4468 10299

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Dye
Local storm report, May 6, 11:14 AM MST, 1 hour 6 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1214 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     Non-Tstm Wnd Gst 1 NE Midland            44.08N 101.14W
05/06/2024  M55 mph          Haakon             SD   Mesonet

1133 AM     Non-Tstm Wnd Gst 3 E Philip              44.05N 101.60W
05/06/2024  M53 mph          Haakon             SD   ASOS

1150 AM     Non-Tstm Wnd Gst 1 S White River         43.56N 100.74W
05/06/2024  M50 mph          Mellette           SD   Mesonet

1154 AM     Non-Tstm Wnd Gst 7 E Wanblee             43.58N 101.52W
05/06/2024  M52 mph          Jackson            SD   Mesonet

&&

MLS
Local storm report, May 6, 11:57 AM MST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
1257 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     Tornado          18 SE Hoover            44.90N 103.06W
05/06/2024                   Butte              SD   Storm Chaser

            Tornado on the ground for about 5 minutes. Started
            south of Highway 212 and appeared to cross Highway 212.
            Tornado lifted on the north side of Highway 212.

&&

MLS
Special weather statement, May 6, 11:59 AM MST, 21 minutes before
Special Weather Statement
National Weather Service Rapid City SD
1259 PM MDT Mon May 6 2024

SDZ013-014-031-032-073-061930-
Ziebach SD-Pennington Co Plains SD-Southern Meade Co Plains SD-
Northern Meade Co Plains SD-Haakon SD-
1259 PM MDT Mon May 6 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN HAAKON...
SOUTHWESTERN ZIEBACH...EAST CENTRAL MEADE AND NORTHEASTERN PENNINGTON
COUNTIES THROUGH 130 PM MDT...

At 1259 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Grindstone, or 19 miles northwest of Philip, moving
north at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southwestern
Haakon, southwestern Ziebach, east central Meade and northeastern
Pennington Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 700 PM MDT for
west central South Dakota.

&&

LAT...LON 4404 10176 4404 10205 4464 10241 4468 10181
TIME...MOT...LOC 1859Z 169DEG 49KT 4422 10198

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH

Dye
Local storm report, May 6, 12:09 PM MST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Rapid City SD
109 PM MDT Mon May 06 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1159 AM     Non-Tstm Wnd Gst 10 NNE White River      43.71N 100.69W
05/06/2024  M50 mph          Mellette           SD   Mesonet

1204 PM     Non-Tstm Wnd Gst 4 SSE Witten            43.39N 100.07W
05/06/2024  M55 mph          Tripp              SD   Mesonet

1219 PM     Non-Tstm Wnd Gst 15 SSE Mission          43.10N 100.60W
05/06/2024  M53 mph          Todd               SD   Mesonet

1220 PM     Non-Tstm Wnd Gst 7 ESE Rosebud           43.20N 100.72W
05/06/2024  M54 mph          Todd               SD   Mesonet

1227 PM     Non-Tstm Wnd Gst 1 NE Midland            44.08N 101.14W
05/06/2024  M60 mph          Haakon             SD   Mesonet

1228 PM     Non-Tstm Wnd Gst 9 ENE Belvidere         43.90N 101.10W
05/06/2024  M51 mph          Jackson            SD   Mesonet

1228 PM     Non-Tstm Wnd Gst 6 W Parmelee            43.32N 101.15W
05/06/2024  M50 mph          Todd               SD   Mesonet

1241 PM     Non-Tstm Wnd Gst 3 E Philip              44.05N 101.60W
05/06/2024  M58 mph          Haakon             SD   ASOS

1249 PM     Non-Tstm Wnd Gst 2 SW Bridger            44.53N 101.93W
05/06/2024  M52 mph          Ziebach            SD   Mesonet

1252 PM     Non-Tstm Wnd Gst 1 NE Winner             43.39N  99.85W
05/06/2024  M51 mph          Tripp              SD   ASOS

1254 PM     Non-Tstm Wnd Gst 10 NNW Ottumwa          44.36N 101.45W
05/06/2024  M54 mph          Haakon             SD   Mesonet

1255 PM     Non-Tstm Wnd Gst 1 S White River         43.56N 100.74W
05/06/2024  M51 mph          Mellette           SD   Mesonet

&&

MLS

The radar

The Rapid City radar (KUDX), 75 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Pennington

When
May 6, 12:20 PM MST
Where
Pennington County, 19.21 mi NNE of Creighton
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.500, -102.040

The spotter estimated wind gusts at near 70 mph. No damage was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2024Every state in 2024This day in weather historyWarnings in South Dakota, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174464.